May  2011, 5(2): 285-296. doi: 10.3934/ipi.2011.5.285

Identifying a space dependent coefficient in a reaction-diffusion equation

1. 

Dipartimento di Matematica “G. Castelnuovo”, Università di Roma “La Sapienza”, P.le Aldo Moro 5, 00185 Roma, Italy

2. 

Dipartimento di Matematica “F. Enriques”, Università degli Studi di Milano, Via Saldini 50, 20133 Milano, Italy

Received  March 2010 Revised  September 2010 Published  May 2011

We consider a reaction-diffusion equation for the front motion $u$ in which the reaction term is given by $c(x)g(u)$. We formulate a suitable inverse problem for the unknowns $u$ and $c$, where $u$ satisfies homogeneous Neumann boundary conditions and the additional condition is of integral type on the time interval $[0,T]$. Uniqueness of the solution is proved in the case of a linear $g$. Assuming $g$ non linear, we show uniqueness for large $T$.
Citation: Elena Beretta, Cecilia Cavaterra. Identifying a space dependent coefficient in a reaction-diffusion equation. Inverse Problems and Imaging, 2011, 5 (2) : 285-296. doi: 10.3934/ipi.2011.5.285
References:
[1]

M. Choulli, An inverse problem for a semilinear parabolic equation, Inverse Problems, 10 (1994), 1123-1132. doi: 10.1088/0266-5611/10/5/009.

[2]

M. Choulli and M. Yamamoto, An inverse parabolic problem with non-zero initial condition, Inverse Problems, 13 (1997), 19-27. doi: 10.1088/0266-5611/13/1/003.

[3]

M. Choulli and M. Yamamoto, Uniqueness and stability in determining the heat radiative coefficient, the initial temperature and a boundary coefficient in a parabolic equation, Nonlinear Anal., 69 (2008), 3983-3998. doi: 10.1016/j.na.2007.10.031.

[4]

A. Friedman, "Partial Differential Equations of Parabolic Type," Prentice-Hall, Inc., Englewood Cliffs, N.J., 1964.

[5]

V. Isakov, Inverse Parabolic Problems with the final overdetermination, Comm. Pure Appl. Math., 44 (1991), 185-209. doi: 10.1002/cpa.3160440203.

[6]

V. Isakov, "Inverse Problems for Partial Differential Equations," Second Edition, Springer, New York, 2006.

[7]

V. Isakov, Some inverse parabolic problems for the diffusion equation, Inverse Problems, 15 (1999), 3-10. doi: 10.1088/0266-5611/15/1/004.

[8]

V. L. Kamynin, On the unique solvability of an inverse problem for parabolic equations under a final overdetermination conditions, Math. Notes, 73 (2003), 202-211. doi: 10.1023/A:1022107024916.

[9]

V. L. Kamynin, On the inverse problem of determining the right-hand side of a parabolic equation under an integral overdetermination conditions, Math. Notes, 77 (2005), 482-493. doi: 10.1007/s11006-005-0047-6.

[10]

O. A. Ladyzhenskaya, V. A. Solonnikov and N. N. Ural'ceva, "Linear and Quasilinear Equations of Parabolic Type," AMS, Providence, RI, 1968.

[11]

V. Méndez, J. Fort, H. G. Rotstein and S. Fedotov, Speed of reaction-diffusion fronts in spatially heterogeneous media, Phys. Rev. E (3), 68 (2003), 041105. doi: 10.1103/PhysRevE.68.041105.

[12]

C. V. Pao, "Nonlinear Parabolic And Elliptic Equations," Plenum Press, New York, 1992.

[13]

A. I. Prilepko and V. V. Solov'ev, Solvability theorems and the Rothe method in inverse problems for an equation of parabolic type II, Diff. Eq., 23 (1987), 1341-1349.

[14]

A. B. Kostin and A. I. Prilepko, On certain inverse problems for parabolic equations with final and integral observation, Russian Acad. Sci. Sb. Math., 75 (1993), 473-490. doi: 10.1070/SM1993v075n02ABEH003394.

[15]

H. G. Rotstein, A. M. Zhabotinsky and I. R. Epstein, Dynamics of one- and two-dimensional kinds in bistable reaction-diffusion equations with quasidiscrete sources of reaction, Chaos, 11 (2001), 833-842. doi: 10.1063/1.1418459.

show all references

References:
[1]

M. Choulli, An inverse problem for a semilinear parabolic equation, Inverse Problems, 10 (1994), 1123-1132. doi: 10.1088/0266-5611/10/5/009.

[2]

M. Choulli and M. Yamamoto, An inverse parabolic problem with non-zero initial condition, Inverse Problems, 13 (1997), 19-27. doi: 10.1088/0266-5611/13/1/003.

[3]

M. Choulli and M. Yamamoto, Uniqueness and stability in determining the heat radiative coefficient, the initial temperature and a boundary coefficient in a parabolic equation, Nonlinear Anal., 69 (2008), 3983-3998. doi: 10.1016/j.na.2007.10.031.

[4]

A. Friedman, "Partial Differential Equations of Parabolic Type," Prentice-Hall, Inc., Englewood Cliffs, N.J., 1964.

[5]

V. Isakov, Inverse Parabolic Problems with the final overdetermination, Comm. Pure Appl. Math., 44 (1991), 185-209. doi: 10.1002/cpa.3160440203.

[6]

V. Isakov, "Inverse Problems for Partial Differential Equations," Second Edition, Springer, New York, 2006.

[7]

V. Isakov, Some inverse parabolic problems for the diffusion equation, Inverse Problems, 15 (1999), 3-10. doi: 10.1088/0266-5611/15/1/004.

[8]

V. L. Kamynin, On the unique solvability of an inverse problem for parabolic equations under a final overdetermination conditions, Math. Notes, 73 (2003), 202-211. doi: 10.1023/A:1022107024916.

[9]

V. L. Kamynin, On the inverse problem of determining the right-hand side of a parabolic equation under an integral overdetermination conditions, Math. Notes, 77 (2005), 482-493. doi: 10.1007/s11006-005-0047-6.

[10]

O. A. Ladyzhenskaya, V. A. Solonnikov and N. N. Ural'ceva, "Linear and Quasilinear Equations of Parabolic Type," AMS, Providence, RI, 1968.

[11]

V. Méndez, J. Fort, H. G. Rotstein and S. Fedotov, Speed of reaction-diffusion fronts in spatially heterogeneous media, Phys. Rev. E (3), 68 (2003), 041105. doi: 10.1103/PhysRevE.68.041105.

[12]

C. V. Pao, "Nonlinear Parabolic And Elliptic Equations," Plenum Press, New York, 1992.

[13]

A. I. Prilepko and V. V. Solov'ev, Solvability theorems and the Rothe method in inverse problems for an equation of parabolic type II, Diff. Eq., 23 (1987), 1341-1349.

[14]

A. B. Kostin and A. I. Prilepko, On certain inverse problems for parabolic equations with final and integral observation, Russian Acad. Sci. Sb. Math., 75 (1993), 473-490. doi: 10.1070/SM1993v075n02ABEH003394.

[15]

H. G. Rotstein, A. M. Zhabotinsky and I. R. Epstein, Dynamics of one- and two-dimensional kinds in bistable reaction-diffusion equations with quasidiscrete sources of reaction, Chaos, 11 (2001), 833-842. doi: 10.1063/1.1418459.

[1]

Bedr'Eddine Ainseba, Mostafa Bendahmane, Yuan He. Stability of conductivities in an inverse problem in the reaction-diffusion system in electrocardiology. Networks and Heterogeneous Media, 2015, 10 (2) : 369-385. doi: 10.3934/nhm.2015.10.369

[2]

Piermarco Cannarsa, Giuseppe Da Prato. Invariance for stochastic reaction-diffusion equations. Evolution Equations and Control Theory, 2012, 1 (1) : 43-56. doi: 10.3934/eect.2012.1.43

[3]

Martino Prizzi. A remark on reaction-diffusion equations in unbounded domains. Discrete and Continuous Dynamical Systems, 2003, 9 (2) : 281-286. doi: 10.3934/dcds.2003.9.281

[4]

Angelo Favini, Atsushi Yagi. Global existence for Laplace reaction-diffusion equations. Discrete and Continuous Dynamical Systems - S, 2020, 13 (5) : 1473-1493. doi: 10.3934/dcdss.2020083

[5]

Wilhelm Stannat, Lukas Wessels. Deterministic control of stochastic reaction-diffusion equations. Evolution Equations and Control Theory, 2021, 10 (4) : 701-722. doi: 10.3934/eect.2020087

[6]

Guangying Lv, Jinlong Wei, Guang-an Zou. Noise and stability in reaction-diffusion equations. Mathematical Control and Related Fields, 2022, 12 (1) : 147-168. doi: 10.3934/mcrf.2021005

[7]

Peter E. Kloeden, Thomas Lorenz, Meihua Yang. Reaction-diffusion equations with a switched--off reaction zone. Communications on Pure and Applied Analysis, 2014, 13 (5) : 1907-1933. doi: 10.3934/cpaa.2014.13.1907

[8]

Jacson Simsen, Mariza Stefanello Simsen, Marcos Roberto Teixeira Primo. Reaction-Diffusion equations with spatially variable exponents and large diffusion. Communications on Pure and Applied Analysis, 2016, 15 (2) : 495-506. doi: 10.3934/cpaa.2016.15.495

[9]

José-Francisco Rodrigues, Lisa Santos. On a constrained reaction-diffusion system related to multiphase problems. Discrete and Continuous Dynamical Systems, 2009, 25 (1) : 299-319. doi: 10.3934/dcds.2009.25.299

[10]

Jong-Shenq Guo, Yoshihisa Morita. Entire solutions of reaction-diffusion equations and an application to discrete diffusive equations. Discrete and Continuous Dynamical Systems, 2005, 12 (2) : 193-212. doi: 10.3934/dcds.2005.12.193

[11]

Ming Mei. Stability of traveling wavefronts for time-delayed reaction-diffusion equations. Conference Publications, 2009, 2009 (Special) : 526-535. doi: 10.3934/proc.2009.2009.526

[12]

Antoine Mellet, Jean-Michel Roquejoffre, Yannick Sire. Generalized fronts for one-dimensional reaction-diffusion equations. Discrete and Continuous Dynamical Systems, 2010, 26 (1) : 303-312. doi: 10.3934/dcds.2010.26.303

[13]

Wei Wang, Anthony Roberts. Macroscopic discrete modelling of stochastic reaction-diffusion equations on a periodic domain. Discrete and Continuous Dynamical Systems, 2011, 31 (1) : 253-273. doi: 10.3934/dcds.2011.31.253

[14]

Matthieu Alfaro, Thomas Giletti. Varying the direction of propagation in reaction-diffusion equations in periodic media. Networks and Heterogeneous Media, 2016, 11 (3) : 369-393. doi: 10.3934/nhm.2016001

[15]

Ivan Gentil, Bogusław Zegarlinski. Asymptotic behaviour of reversible chemical reaction-diffusion equations. Kinetic and Related Models, 2010, 3 (3) : 427-444. doi: 10.3934/krm.2010.3.427

[16]

Sven Jarohs, Tobias Weth. Asymptotic symmetry for a class of nonlinear fractional reaction-diffusion equations. Discrete and Continuous Dynamical Systems, 2014, 34 (6) : 2581-2615. doi: 10.3934/dcds.2014.34.2581

[17]

Masaharu Taniguchi. Multi-dimensional traveling fronts in bistable reaction-diffusion equations. Discrete and Continuous Dynamical Systems, 2012, 32 (3) : 1011-1046. doi: 10.3934/dcds.2012.32.1011

[18]

Filipa Caetano, Martin J. Gander, Laurence Halpern, Jérémie Szeftel. Schwarz waveform relaxation algorithms for semilinear reaction-diffusion equations. Networks and Heterogeneous Media, 2010, 5 (3) : 487-505. doi: 10.3934/nhm.2010.5.487

[19]

Jihoon Lee, Vu Manh Toi. Attractors for a class of delayed reaction-diffusion equations with dynamic boundary conditions. Discrete and Continuous Dynamical Systems - B, 2020, 25 (8) : 3135-3152. doi: 10.3934/dcdsb.2020054

[20]

Masaharu Taniguchi. Axisymmetric traveling fronts in balanced bistable reaction-diffusion equations. Discrete and Continuous Dynamical Systems, 2020, 40 (6) : 3981-3995. doi: 10.3934/dcds.2020126

2021 Impact Factor: 1.483

Metrics

  • PDF downloads (108)
  • HTML views (0)
  • Cited by (5)

Other articles
by authors

[Back to Top]